West Virginia, 2006

Flash Flood in West Virginia, June 24, 2006

June 24, 2006 · NWS RLX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 24, 2:28 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 24, 2:28 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT SAT JUN 24 2006

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

A VERY WET PATTERN BY ALL THE MODELS THROUGH MUCH OF THIS
PERIOD...ESPECIALLY SUNDAY NIGHT INTO TUESDAY MORNING WITH POTENTIAL
WATER PROBLEMS. THE MODELS SHOW A LARGE UPPER LOW BEING CARVED OUT
OVER THE MID MISSISSIPPI VALLEY BY SUNDAY...WITH A DEEP TROPICAL
SOUTHERLY FLOW REACHING ALL THE WAY FROM THE LOWER LATITUDES TO OVER
OUR REGION INTO TUESDAY. THIS WILL KEEP A NORTH TO SOUTH FRONTAL
BOUNDARY ACROSS OUR AREA...ALONG WITH VERY MOIST AND UNSTABLE AIR
TO INTERACT WITH IT. THIS IN ITSELF WOULD BRING NUMEROUS SHOWERS AND
THUNDERSTORMS LATER THIS WEEKEND INTO EARLY NEXT WEEK...BUT THE
MODELS ARE ALSO SHOWING A TROPICAL LOW LIFTING NORTHWARD ALONG THE
MOUNTAINS LATER MONDAY AND MONDAY NIGHT. THE COMBINATION OF THE
FRONTAL BOUNDARY AND THE TROPICAL LOW WOULD POINT TO THE GREATEST
WATER THREAT BEING IN THE MOUNTAINS...AND THIS WILL BE HIGHLIGHTED
IN THE HAZARDOUS WEATHER OUTLOOK PRODUCT. THE UPPER LOW WILL LIFT OUT
LATER TUESDAY AND BRING A COOL FRONT ACROSS OUR AREA TUESDAY NIGHT
AND WEDNESDAY MORNING. THIS WOULD TAKE THE BEST CHANCE OF SHOWERS
AND THUNDERSTORMS OUT OF THE AREA WEDNESDAY. HOWEVER...A SERIES OF
COOL FRONTS WILL CROSS THE AREA LATER IN THE WEEK INTO NEXT
WEEKEND...KEEPING THE THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS.
TEMPERATURES LOOK TO BE NEAR NORMAL MUCH OF THE PERIOD...DUE MAINLY
TO ALL THE CLOUDS AND PRECIP. MAV TEMPERATURE GUIDANCE LOOKS
REASONABLE AND GENERALLY FOLLOWED.

&&

.PREV DISCUSSION...
 /ISSUED 246 PM EDT SAT JUN 24 2006/

SHORT TERM /REST OF TONIGHT THROUGH SUNDAY/...
FRONTAL BAND ALIGNED ALONG THE EASTERN MOUNTAINS TONIGHT AND
SUNDAY. S/W CURRENTLY WORKING ACROSS CENTRAL WV...ALONG WITH
UPSLOPE FLOW GENERATING SHOWERS ALONG A LINE FROM KEKN TO KBKW.
INCREASED POPS OVER THE EASTERN MOUNTAINS TONIGHT...LEAVING CHC
POPS FOR MOST OTHER LOCATIONS. FRONTAL BAND REMAINS IN PLACE SUNDAY
WITH MAIN DYNAMIC FOCUS SHIFTING FURTHER WEST. IN ADDITION...PW
VALUES INCREASE FROM ALREADY HIGH VALUES...AS MOISTURE FEED FROM
THE ATLANTIC BEGINS TO OPEN UP...AS DEEP 5H TROUGH BEGINS TO SET
UP ACROSS THE MIDWEST. WITH THE GROUND BECOMING SATURATED WITH
ACTIVITY ONGOING TODAY...WATER PROBLEMS WILL BECOME MORE PREVALENT
SUNDAY.

AVIATION...
LAYER OF SC WIDESPREAD ACROSS THE CWA TODAY KEEPING CIGS IN THE
IFR-MVFR RANGE THROUGHOUT MUCH OF THE DAY. AN AREA OF INSTABILITY
COVERS THE SOUTHERN PORTION OF THE CWA...FROM S OF KHTS TO
KEKN...LEADING TO SOME ISOLATED CB DEVELOPMENT. CB MORE NUMEROUS
INVOF EKN WHERE UPSLOPE FLOW IS OCCURRING. FRONT WILL SHOW LITTLE
MOVEMENT OVER THE NEXT 24 HOURS. HIGHER AMOUNTS OF MOISTURE IS
EXPECTED TO CONTINUE TO STREAM INTO THE FORECAST AREA FROM THE
SOUTH . SHOWER ACTIVITY WILL BE MORE WIDESPREAD SUN.

PREV DISCUSSION...
 /ISSUED 351 AM EDT SAT JUN 24 2006/

LONG TERM /SUNDAY THROUGH FRIDAY/...

0Z NCEP SUITE CONTS IN GOOD AGREEMENT WITH RESPECT TO PLACEMENT OF
SFC TROF IN THE MTNS SUN THEN SHIFTING IT WWRD TO THE OH RVR BY
MON.  ATMS REMAINS TROPICAL AS LYR RH EXCEEDS 70% MEANING ANY RW OR
TRW SUN CAN PRODUCE A DOWNPOUR.  PER THE CONSENSUS AMONGST ENSEMBLES
AND OPER MDLS...HIKED POPS TO CAT SUN OVR THE ERN SLOPES.  EXPANDED
AREA OF LKLY POPS MON ENCOMPASSING MUCH OF WV AND SWRN VA.

FACTORS ARE POINTING TO A HIGH WATER THREAT SUN IN THE ERN SLOPES
WHERE GOOD FEED OFF THE ATLANTIC EXISTS ALONG WITH /WARM CLOUD DEPTH
NEAR 11KFT/ PWATS AOA 1.5 INCHES/ AND WEAK STEERING FLOW.  WRF AND
SREF IN GOOD AGREEMENT ON AXIS OF HIGHEST QPF ARND 4.0 INCHES IN THE
CNTRL WV MTNS THRU F+84HRS.  GFS SUFFERS FM FEEDBACK ISSUES WITH SFC
LOW DEVELOPMENT MON W OF THE OH RVR.  THIS CAUSES AN AREA OF HIGHER
RAINFALL FM PKB-CRW-WIL IN THE AFOREMENTIONED TIME RANGE.

DUE TO THE LACK OF ABUNDANT SUNSHINE AND APPRECIABLE SYNOPTIC
FORCING...DO NOT XPCT AN ORGANIZED AREA OF STG TSTMS IN THE LONG
RANGE.  MLCAPES NEVER GET ABOVE 0.50 KJKG-1 AND LI/S GET AS LOW AS
-3C FURTHER SUPPORTING JUST YOUR RUN OF THE MILL TRW.  HWVR CANT
RULE OUT A PULSE SVR MON W OF THE OH RVR ON WHAT APPEARS TO BE A
DIFFERENTIAL HEATING BNDRY.

WE WL BE PUTTING A GOOD DENT INTO THE YTD RAINFALL DEFICITS AT EKN
AND BKW WHERE THEY RUN 3 TO 5 INCHES BELOW NORMAL.  ITS QUITE PSBL
BY TUES THOSE TWO SITES CUD BE NORMAL FOR THE YEAR.

HYDROLOGY...

WITH SLOW MOVING THUNDERSTORMS OVER SE PORTION OF AREA AND PW VALUES
UP AROUND 1.75 INCHES...WILL NEED TO KEEP TRACK OF WATER TDY.  THIS
OUGHT NOT BE A PROBLEM INITIALLY AS THIS AREA CAN TAKE SOME
RAINFALL.  HOWEVER...THIS MAY CHANGE WITH TIME ESPECIALLY IF
THUNDERSTORMS START TRAINING ALONG FRONT AND ARE HEAVY ENOUGH FOR
THIS TRAINING TO BECOME AN ISSUE.  5-15 KTS OF WEAKLY CONVERGENT
FLOW AND AFOREMENTIONED PW VALUES ARE BORDERING ON CRITERIA
FAVORABLE FOR FLOODING OR FLASH FLOODING TO OCCUR.

HIGH WATER REMAINS A THREAT THRU MON WITH SFC TROF ACR THE MTN
STATE AND CONTINUED TROPICAL CHARACTERISTICS OF THE ATMS.  MAIN
AREAS WE ARE KEYING ON FOR SUN IS THE CNTRL AND NRN MTNS OF WV THEN
MVNG W TO THE LLNDS MON AS SFC TROF SHIFTS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

LONG TERM...JMV
Hazardous weather outlook, Jun 24, 3:08 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT SAT JUN 24 2006

KYZ101>103-OHZ066-067-075-076-083>087-252015-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-
408 PM EDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND SOUTHEAST OHIO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ105-WVZ005>011-013>020-024>032-039-040-252015-
LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-
BARBOUR-
408 PM EDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS SUNDAY AND MONDAY.  GIVEN
THE AMOUNT OF LOW LEVEL MOISTURE...WEAK STEERING WINDS...AND A
SURFACE TROUGH IN THE AREA...RAINFALL AMOUNTS COULD EXCEED FLASH
FLOOD GUIDANCE THEREBY LEADING TO HIGH WATER PROBLEMS.  WE WILL BE
MONITORING THE SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ003-004-WVZ033>038-046-047-252015-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-POCAHONTAS-RANDOLPH-
408 PM EDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO FORM AND MOVE SLOWLY ALONG A FRONT
THAT WILL BE NEARLY STATIONARY OVER THE AREA THROUGH TONIGHT.  THERE
MAY BE LOCAL WATER PROBLEMS FROM THE STORMS...ESPECIALLY LATER THIS
AFTERNOON AND EVENING...BEFORE LOSS OF HEATING DECREASES STORM
INTENSITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS SUNDAY AND MONDAY.  GIVEN
THE AMOUNT OF LOW LEVEL MOISTURE...WEAK STEERING WINDS...AND A
SURFACE TROUGH IN THE AREA...RAINFALL AMOUNTS COULD EXCEED FLASH
FLOOD GUIDANCE THEREBY LEADING TO HIGH WATER PROBLEMS.  WE WILL BE
MONITORING THE SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Roanoke radar (KFCX), 161 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pocahontas

When
June 24, 3:15 PM EST to 5:00 PM EST
Where
Pocahontas County, 3 mi E of Green Bank
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -79.783

Portions of Deer Creek and its north fork flooded after 2 to 2.5 inches of rain. Water was 3 feet deep near the intersection of Routes 26 and 66. No dwellings were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505194.